Living with dementia

Print

Apathy

We all feel our moods change from time to time.

People with dementia, however, can experience an absence of interest in or concern about emotional, social, spiritual, philosophical or physical life. They may become depressed or withdrawn and lose interest in activities they used to enjoy.

This section gives possible explanations for these changes and suggests possible responses to the behaviour.

What is apathy?

Apathy is a word that describes loss of interest, motivation and/or persistence. It means not caring and not being social with others. The person with dementia may develop this apathy (become apathetic) and feel unmotivated to do anything. Apathy can be a symptom of depression but it can also occur separately from depression.

It can be distressing for a caregiver or family member to see the person with dementia withdrawing from social gatherings and other activities. Understanding the causes of apathy and how to respond to it can be helpful.

Possible causes of apathy

  • Apathy happens because the frontal lobe, an area of the brain responsible for planning, judgment, and insight, becomes damaged.
  • Apathy may also happen to a person with dementia who does not understand what is happening.

Responding to apathy

  • Try to engage the person with dementia in activities that she enjoys.
  • Make sure that he can participate at all levels and that he is not overwhelmed.
  • Try introducing a small amount of the activity at a time.
  • Choose flexible activities that can be changed to suit the person’s needs.
  • Emphasize more on the process of doing things and not the results.
  • Avoid activities where he may not be able to complete the task.
  • Make him feel valued and productive.
  • Be ready to help him start an activity.
  • Make her with dementia feel included in groups.
  • Have her participate in activities that do not require active participation, such as listening to music.
  • Some people with dementia may respond to a type of medication called a cholinesterase inhibitor. You may want to discuss this with a doctor.

Last Updated: 10/11/12
Back to top